Back to Ask the Diabetes Team Ask the Diabetes Team

From Ohio, USA:

I am a type 1 diabetic in my early 30s who also has hypertension and palpitations. Currently, I am taking an ACE inhibitor and, recently, started a calcium channel blocker. My blood pressure is well-controlled. Because of my symptoms, my doctor wanted to check for any heart-related issues and ordered an echocardiogram; it came back "normal." Yet, the palpitations continue. I have read that beta blockers can be useful for slowing down the heart and possibly improving circulation. Are beta blockers absolutely contraindicated for people with type 1 diabetes? If not, are there any beta blockers that are "better" than others for people with diabetes?


This is a complex question with several answers. First, the cause of the palpitations needs to be addressed. I am not sure that the cause is known. Have other conditions, such as hyperthyroidism, irregular heart beat or rhythm, been ruled out? I would continue to discuss this issue with your physician as other tests might be warranted to determine the cause. As far as beta blockers go, they are used in diabetes all the time. The perfect example is the post-heart attack scenario where no other drugs have been shown to do the same good as beta blockers. This is in people with diabetes and people without diabetes. Beta blockers are usually divided into cardioselective and non-cardioselective beta blockers. Sometimes, if you are having symptoms related to breathing problems, that are made worse by beta blockers, you can use a cardioselective beta blocker with some relief. However, the higher the dose, the less selectivity. Since you already have heart-related symptoms, I am not sure that one is better than another. Of course, there is the issue of blunting the symptoms of hypoglycemia. This is especially true for the palpitations, sweating, and nervousness. You have to be careful from that standpoint. There is the other possibility of trying to remove the beta blocker if it is thought to be the offending agent. However, beta blockers can help suppress fast heart rates. You might want to ask your physician how the beta blocker is being used, in addition to treating blood pressure. They may have thought that the beta blocker could suppress the palpitations.


Original posting 19 Jan 2010
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.